Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 222, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 22, 2002, 8:59 PM EDT for Indiana County, Pennsylvania. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 2002, 8:59 PM EDT (00:59 UTC)
- Expired
- Aug 22, 2002, 9:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Indiana County, PA
The radar
The State College radar (KCCX), 96 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 9:10 PM EDT | Thunderstorm Wind | Clymer, PA | Thunderstorm winds downed several large trees and power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
785 WUUS51 KPBZ 230059 SVRPBZ PAC063-230130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 859 PM EDT THU AUG 22 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... INDIANA COUNTY IN PENNSYLVANIA * UNTIL 930 PM EDT * AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF ARMAGH...MOVING EAST AT 40 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BRUSH VLY AND NEW FLORENCE... <<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:49 PM EDT, 10 minutes earlier.
Area forecast discussion, Aug 22, 8:49 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 849 PM EDT THU AUG 22 2002 HRLY RUC ANAL TRENDS SHOWS E-W THERMAL/MOISTURE BOUNDARY MOVG SWD THRU CWA...FASTER THAN BUT AS INDICATED BY 18Z ETA. OBS AND RUC ALSO SHW WAVE DEVELOPING ALG BNDRY W OF CWA. ETA INDCS THIS WAVE WL PUSH BNDRY SLOLY NWD FRI AM...LEAVING MUCH OF CWA IN HUMID AMS. SWRS AND TSTMS WL BE AIDED ON FRI BY LEFT ENTRANCE REGION OF UPR JET. WL REDUCE POPS OVRNGT NRN PARTS OF CWA...BUT LEAVE LIKELY POPS SRN PARTS OF CWA. AREAS OF FOG WL LIKELY DEVELOP OVRNGT. WL LEAVE FRI ALONE...TOO MUCH UNCERTAINTY. FCSTID = 12 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE. WDK
In the hours before
Local storm report, Aug 22, 5:47 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
547 PM EDT THU AUG 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM HERMITAGE PA WIND DAMAGE
08/22/02 MERCER NUMEROUS LARGE TREES BLOWN
DOWN.REPORTED BY SKYWARN
SPOTTERSLocal storm report, Aug 22, 6:24 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
624 PM EDT THU AUG 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM HERMITAGE PA WIND DAMAGE
08/22/02 MERCER NUMEROUS LARGE TREES BLOWN
DOWN.REPORTED BY SKYWARN
SPOTTERS
0600 PM SLIPPERY ROCK PA WIND DAMAGE
08/22/02 BUTLER LARGE TREES BLOWN DOWN.
REPORTED BY LAW ENFORCEMENTLocal storm report, Aug 22, 7:04 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
704 PM EDT THU AUG 22 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM HERMITAGE PA WIND DAMAGE
08/22/02 MERCER NUMEROUS LARGE TREES BLOWN
DOWN.REPORTED BY SKYWARN
SPOTTERS
0600 PM SLIPPERY ROCK PA WIND DAMAGE
08/22/02 BUTLER LARGE TREES BLOWN DOWN.
REPORTED BY LAW ENFORCEMENT
0605 PM PULASKI PA WIND DAMAGE
08/22/02 LAWRENCE LARGE TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:00 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 60 min |
| Aug 22, 8:12 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 63 min |
| Aug 22, 9:27 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 33 min |
| Aug 23, 6:45 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.